When talking about withdrawal effects and possible symptoms, it is important to state the drug type and its usage. Lamictal (lamotrigine) is a medicine used for epilepsy and bipolar disorder. It works as an anticonvulsant where its mechanical function is expressed through blockage of sodium channels and inhibition of glutamate release. It is neuro stabilisator which is useful in epilepsy and it acts effectively against mood changes in bipolar disorder. It is sometimes used for as an antidepressant.
This is an anticonvulsant medication which helps with seizures reduction, such as tonic-clonic ones, partial and focal seizures. They can appear depending on the epilepsy type, whether it is a myoclonic short seizure or grand mal seizures with generalized tonic-clonic muscle contraction. There are about six most common types of epilepsy, such as photosensitive epilepsy, refractory which doesn’t respond to medications that well and others such as abdominal one, juvenile myoclonic epilepsy, and Lennox-Gastaut Syndrome which is rare and happens among children. Lamictal is a drug which is also very useful for Type I bipolar disorder which is a form of a manic-depressive disorder. A person usually has, at least, one episode in life of an abnormal behavior which is accompanied with mania and depression. In between the seizures, people live normal lives. It reacts well on reducing depression stages with a lesser effect on mania symptoms. Although this medicine works well with most of the patients, some have experienced adverse symptoms such as a skin rash, especially in children.
Lamictal Withdrawal Symptoms
There are two forms of medicine, including Immediate Release (IR) and Extended Release (EX). An IR form should be used in children who are older than 16 years old, but can be administered to children at the age of even 2 years old if in combination with other medications. As for EX form, it should be used in adults only and children older than 13 years old.
Even before taking this medication, you should avoid this drug if you are allergic to lamotrigine. It can cause some side effects from a mild to life-threatening ones, depending on the dosage, allergic status and immune system of a person. Here are some factors that affect the withdrawal effects.
Factors For Lamictal Withdrawal Effects
When thinking about side effects, it is important to state some of the factors that can influence on a withdrawal symptoms appearance.
The saying: “The dose makes the poison.” is true. People who are on prescribed therapy for Lamictal are usually taking dosage from 200mg to 400mg. Patients sometimes tend to intake a higher dosage to get “better” drug effects. The higher the dosage, the stronger the effect. That also stands when it comes to withdrawal, where it is harder and longer to withdrawal from a higher dosage in regards to tapering.
Tapering is an expression used for slow dosage reduction which gradually lowers the symptoms, which will give some time for the body to get used to it. If you stop using medication instantly, it can send your body to a shock condition where it is not ready to combat the chaotic state it is after the drug withdrawal. So, doctors usually set tapering period, where, for example, people taking 400 mg would slowly reduce their dosage in the period of two months. Doctors monitor the patient’s behavior, so if it feels like going too fast, he will adjust the speed of tapering the drug dosage.
There are some factors which include individual characteristics, where some of the patients react badly to Lamictal withdrawal while others don’t. This is also seen when looking at the drug effects, where some patients react well on a drug dosage while others don’t have any improvements. It can be a sort of sensitivity type or life habits and social support. It depends from person to person.
Common Withdrawal Accompanying Symptoms
There are many symptoms which can appear after the start of Lamictal withdrawal. It is important to state that not every symptom happens among all the patients, these are all just possibilities.
- Anxiety. One of the most common symptoms which have been reported. This is a normal condition when your body starts to change and its nervous system starts recognizing the new condition. It can be a mild one or it can progress to panic attacks, depending on many factors which we talked about above. You should try to incorporate some relaxation exercises which can help you with the nervousness until your body adapts to its new state.
- Decreased Concentration. You can experience problems like lose of focus and impaired cognition. It should pass over time until your body gets used to it.
- Depression. Most drugs that act on the neural and psychological basis can cause depression and indisposition which will not last for a long time.
- Headaches. Since it affects the nervous system and brain adjusting, you can have some headaches and experience migraines. You can act symptomatic and have some water, over-the-counter drugs and relax until it gets better.
- Mood Changes. If you are taking Lamictal for bipolar disorder, you can experience mood changes as to a drug reduction since it no longer controls your mood.
- Fatigue. When you stop using Lamictal, it is totally normal to feel tired and lethargic. It can be due to an adjusting process or due to a reduced drug concentration if it was making you more energized.
- Irritability. It is normal to feel angry, stressed, frustrated, and sometimes aggressive. This is normal and you should try to control it since it is just a withdrawal side effect.
- Vomiting. Sometimes, you can feel like sick when you withdrawal from this medicine. It can be accompanied with fatigue, vomiting, nausea, and dizziness. It should not last for long and you should feel better soon.
There is no exact time which is prescribed for a person to withdrawal from this medicine. It depends on the individual level and it can’t be universal. As we mentioned above, a lot of factors depend on a person’s symptoms, where some tolerate well and others don’t. Most patients have a period of 4-6 weeks and for some, it is even a period of 3 months. If you are transitioning to another medicine, it can be easier since your body can take it the better way. Try to cope with them and understand that it is a transitional phase which is obligatory and it will pass.